Alert archive / Colorado / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 162, NWS Pueblo, CO

August 5, 2004El Paso County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 5, 2004, 7:28 PM MDT for El Paso County, Colorado. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2004, 7:28 PM MDT (01:28 UTC)
Expired
Aug 5, 2004, 8:15 PM MDT
In force
47 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 36 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.5 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2004-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 93 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2004-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
93 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
1540 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-73 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 060128
SVRPUB
COC041-060215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
728 PM MDT THU AUG 5 2004

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EL PASO COUNTY IN EAST CENTRAL COLORADO

* UNTIL 815 PM MDT.

* AT 723 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 9 MILES SOUTHEAST OF
  SCHRIEVER AFB...OR 24 MILES SOUTHEAST OF COLORADO SPRINGS...AND
  MOVING NORTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR TRUCKTON BY 815 PM MDT.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3876 10455 3859 10445 3872 10401 3894 10415

$$

HODANISH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:36 PM MDT, 4 hours 52 minutes earlier.

Area forecast discussion, Aug 5, 2:36 PM MDT, 4 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
236 PM MDT THU AUG 5 2004

.SHORT TERM...
(TONIGHT AND FRIDAY)

SHORT TERM CONCERNS CONTINUE TO BE POTENTIAL FOR HEAVY RAIN AND THE
POSSIBILITY OF FLASH FLOODING TONIGHT.

CURRENT WATER VAPOR AND UPPER AIR DATA CONTINUES TO SHOW AMPLE MID
AND UPPER LEVEL MOISTURE EMBEDDED IN THE SOUTHWEST FLOW ACROSS THE
REGION...WITH PWAT CHARTS RANGING BETWEEN .75 AND 1 INCH ACROSS
WESTERN COLORADO...AND BETWEEN 1 AND 1.25 INCHES ACROSS THE EASTERN
FOOTHILLS AND PLAINS. WATER VAPOR IMAGERY ALSO INDICATING A MINOR
SHORT WAVE MOVING ACROSS NW COLORADO AND INTO CENTRAL WYOMING ATTM...
WITH ANOTHER MINOR EMBEDDED DISTURBANCE HELPING CONVECTION FIRE
ACROSS NE NEW MEXICO ATTM.  AT THE SFC...LEE TROUGHING AHEAD OF NW
COLORADO WAVE CONTINUES ACROSS THE I-25 CORRIDOR...KEEPING DEW PTS IN
THE 50S TO LOWER 60S ACROSS THE EASTERN PLAINS IN SOUTH TO SOUTHEAST
LOW LEVEL FLOW.

FOR TONIGHT...CLOUDS AND SHOWERS ASSOCIATED WITH NW COLORADO SHORT
WAVE HAS HAS HAMPERED HEATING ACROSS SOUTH CENTRAL AND SOUTHEASTERN
COLORADO....HOWEVER WITH LATE AFTERNOON SUN BREAKS ALONG WITH MINOR
NE NEW MEXICO DISTURBANCE MOVING ACROSS THE REGION...STILL EXPECT TO
SEE SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS
THE MTS AND HIGH MT VALLEYS. WITH AMPLE LOW LEVEL MOISTURE ACROSS
THE HIGHER TERRAIN AS WELL...DEW PTS CURRENTLY IN THE LOWER TO MID
40S AT CPW AND LXV...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE...BUT
WITH WEST TO SOUTHWEST STEERING FLOW OF 20 KTS...STORMS SHOULD BE
MOVING ENOUGH TO LIMIT FLASH FLOODING. ACROSS THE EASTERN FOOTHILLS
AND PLAINS...LAPS SOUNDING DATA INDICATING MODERATELY UNSTABLE
ATMOSPHERE WITH CAPES OF 500-1500 J/KG ACROSS...WITH LIS AROUND
-4C ACROSS THE FOOTHILLS AND I-25 CORRIDOR...AND BETWEEN 0 AND -2C
ACROSS THE FAR EASTERN PLAINS. MAIN CONCERN ACROSS THE PLAINS IS
THAT CONVECTIVE TEMPS IN THE UPPER 70S TO UPPER 80S WILL NOT BE
MET TO HAVE DEEP MOIST CONVECTION FIRE...HOWEVER WITH STORMS FIRING
ACROSS THE SE MTS...ALONG WITH LATE AFTERNOON SUNSHINE AND MINOR
NEW MEXICO DISTURBANCE MOVING ACROSS THE REGION...WILL KEEP LIKELY
POPS ACROSS THE I-25 WITH CHANCES FOR THE FAR SE PLAINS THIS
EVENING...WITH SLIGHT CHANCES THROUGH THE OVERNIGHT. WITH WEAK SOUTH
TO SOUTHWEST STEERING FLOW OF 5-10 KT THIS EVENING ACROSS THE EASTERN
FOOTHILLS AND PLAINS...WILL KEEP FLOOD WATCH FOR FLASH FLOODING
IN PLACE THROUGH 10 PM.

FRIDAY...WEST TO NORTHWEST UPPER FLOW DEVELOPS BEHIND PASSING
NORTHERN ROCKIES SHORT WAVE...WITH BEST MONSOONAL MOISTURE PLUME
BEING SHUNTED BACK ACROSS SOUTHWESTERN COLORADO AND WESTERN NEW
MEXICO. WITH WESTERLY FLOW ALOFT...LEE TROUGH IS EXPECTED TO PUSH
ACROSS THE FAR EASTERN PLAINS...KEEPING SOUTHERLY LOW LEVEL FLOW
AND BEST DEW PTS ACROSS THE FAR EASTERN PLAINS. MODELS INDICATING
ANOTHER SHORT WAVE MOVING ACROSS THE GREAT BASIN...BUT LOOKS TO BE
TOO FAR NORTH TO HELP FIRE CONVECTION FOR MY CWA. HOWEVER...WITH
MINOR DISTURBANCES LIKELY EMBEDDED IN THE FLOW ALOFT...WILL KEEP
SCATTERED COVERAGE ACROSS THE MTS...WITH ISOLATED POPS ACROSS THE
I-25 CORRIDOR AND PLAINS. WITH POSSIBLE CONVERGENCE ALONG LEE
TROUGH...COULD SEE ONE OR TWO STRONG STORMS OUT EAST...BUT SHOULD
BE LIMITED WITH MORE MORNING CLOUDS AND TEMPS IN THE UPPER 70S TO
UPPER 80S. -MW

.LONG TERM...
(FRIDAY NIGHT THROUGH THURSDAY)

FRI NIGHT THE NEXT SHRTWV IS EXPECTED TO MOVE INTO SRN CO AND WL
CONTINUE AFFECTING THE AREA THRU SAT. THIS SHRTWV ALONG WITH
CONTINUED MSTR FLOW OVR THE AREA WL LEAD TO MORE SHOWERS AND
THUNDERSTORMS. WL INCREASE POPS SOME FOR SAT OVR THE MTS AND NEARBY
PLAINS.

SUN AS THE UPR RIDGE SHIFTS WESTWARD OVER AZ...THE UPR FLOW OVR CO
WL BE NW AND WE WL LOSE THE MONSOONAL MSTR TAP.  THE UPR RIDGE IS
THEN EXPECTED TO REMAIN TO THE WEST THRU THE EARLY PART OF NEXT
WEEK...AND THEN BY THU SHOULD SHIFT BACK OVR THE AREA...AGAIN
BRINGING SOME MSTR FROM THE S AND SW. WITH THE NW FLOW ALOFT AND
DISTURBANCES MOVING THRU THE NRN U.S. ROCKIES AND NRN PLAINS
STATES...THIS WL ALLOW A COUPLE FRONTS TO MAKE THEIR WAY INTO THE
SE PLAINS.  ONE IS EXPECTED MON AND ANOTHER LATE WED. EVEN WITH A
LACK OF MONSOONAL MSTR SUN AND EARLY NEXT WEEK...THERE WL LIKELY BE
ENOUGH RESIDUAL MSTR TO CONTINUE THE POSSIBILITY OF ISOLD MAINLY
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR FLASH FLOODING
 ALL EASTERN MOUNTAINS AND SOUTHEAST PLAINS (ZONES 72>89 93>99) FROM
 UNTIL 10 PM TONIGHT .

&&
Hazardous weather outlook, Aug 5, 7:00 AM MDT, 12 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
700 AM MDT THU AUG 5 2004

COZ058>089-093>099-061300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
700 AM MDT THU AUG 5 2004

...FLASH FLOOD WATCH IN EFFECT FOR THE SOUTHEAST MOUNTAINS AND
PLAINS FROM THIS MORNING TO THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS SOUTH CENTRAL
AND SOUTHEAST COLORADO TODAY AS A WEATHER DISTURBANCE MOVES ACROSS
THE REGION.  THE MAIN THREAT FROM THUNDERSTORMS TODAY WILL BE
HEAVY RAIN...HAIL UP TO 1/2 INCH IN DIAMETER...AND DANGEROUS
LIGHTNING...ESPECIALLY FOR THE SOUTHEAST MOUNTAINS AND ADJACENT
PLAINS. HOWEVER...ONE OR TWO STORMS ACROSS SOUTHEAST COLORADO COULD
BECOME SEVERE...PRODUCING HAIL AROUND 1 INCH IN DIAMETER...AND WIND
GUSTS UP TO 60 MPH.  THUNDERSTORMS ARE ALSO EXPECTED TO BE SLOW
MOVING...PRODUCING A THREAT FOR FLASH FLOODING FOR THE SOUTHEAST
MOUNTAINS AND PLAINS. MANY AREAS ACROSS SOUTHEAST COLORADO RECEIVED
HEAVY RAINFALL YESTERDAY...ESPECIALLY ALONG AND NORTHEAST
OF A LINE FROM COLORADO SPRINGS...TO LA JUNTA...TO KIM.  ADDITIONAL
HEAVY RAINFALL ON ALREADY SATURATED SOILS...OR ON FLOOD SUSCEPTIBLE
AREAS SUCH AS THE BURN SCARS...STEEP CANONS AND URBAN AREAS...COULD
QUICKLY LEAD TO RUNOFF PROBLEMS AND FLASH FLOODING. THEREFOR A FLASH
FLOOD WATCH HAS BEEN ISSUED FOR TODAY FOR THE PIKES PEAK REGION...THE
SANGRE DE CRISTO AND WET MOUNTAINS...AND ALL OF THE SOUTHEAST PLAINS.
THE THREAT AREA INCLUDES OF THE CITIES OF COLORADO SPRINGS...
PUEBLO...LA JUNTA...LAMAR...SPRINGFIELD...TRINIDAD...AND WALSENBURG.

NUMEROUS THUNDERSTORMS ARE ALSO EXPECTED ACROSS THE EASTERN SAN
JUAN AND LA GARITA MOUNTAINS...THE SAWATCH RANGE...AND THE HIGH
VALLEYS LATER THIS MORNING THROUGH THIS EVENING.  THE MAIN THREAT
FROM THUNDERSTORMS IN THESE AREAS WILL BE LOCALLY HEAVY RAIN AND
LIGHTNING.  ALTHOUGH HEAVY RAIN IS NOT EXPECTED TO BE AS WIDESPREAD
FOR THESE AREAS AS COMPARED TO THE SOUTHEAST MOUNTAINS AND PLAINS...
LOCALLY HEAVY RAIN ON THE MILLION BURN SCAR COULD POSE A LOCALIZED
FLASH FLOOD THREAT DUE TO THE MORE IMPERMEABLE SOILS.   PEOPLE IN
AND NEAR THE MILLION BURN SCAR SHOULD BE ALERT AND READY TO TAKE
ACTION SHOULD HEAVY RAIN OCCUR.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ON FRIDAY...SCATTERED THUNDERSTORMS WILL DEVELOP BY THE AFTERNOON
AND CONTINUE INTO THE EVENING. ON THE EASTERN PLAINS AND EASTERN
MOUNTAINS...THE THUNDERSTORMS MAY BECOME STRONG WITH HAIL UP TO 1/2
INCH IN DIAMETER AND WIND GUSTS TO 40 MPH.  THERE IS THE POTENTIAL
FOR HEAVY RAIN WITH SOME OF THE STORMS.

FOR SATURDAY THROUGH WEDNESDAY...ISOLATED TO SCATTERED AFTERNOON AND
EVENING THUNDERSTORMS ARE POSSIBLE EACH DAY.  THERE IS THE POTENTIAL
FOR STRONG STORMS AND LOCALLY HEAVY RAINS ON SOME OF THE DAYS.
UPSLOPE FLOW WILL OCCUR ON THE EASTERN PLAINS...WHICH MAY BRING VERY
MOIST AND UNSTABLE AIR TO THE PLAINS AND EASTERN MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
LIKELY ACROSS THE SOUTHEAST MOUNTAINS AND PLAINS THIS AFTERNOON AND
EVENING.

&&

KT/WOLYN

In the hours before

Local storm report, Aug 5, 6:41 PM MDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
641 PM MDT THU AUG 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0631 PM     FLASH FLOOD      3 SW CALHAN             39.00N 104.34W
08/05/2004                   EL PASO            CO   AMATEUR RADIO

            OVERFLOWING IRRIGATION DAM ON BRACKETT CREEK, BRACKETT
            CREEK OUT OF BANKS

&&

MOORE

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 6:08 PM MDTFlash Flood WarningPUBLas Animas97 min
Aug 5, 6:17 PM MDTFlash Flood WarningPUBEl Paso3 hr
Aug 5, 8:15 PM MDTSevere Thunderstorm WarningPUBEl Paso90 min
Aug 6, 3:41 PM MDTSevere Thunderstorm WarningPUBPueblo94 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.